Advertisement

Acute Drug Reactions and Anaphylaxis

  • Janice Johnstone Strauman

Abstract

Although allergic reactions to antineoplastic agents in general are uncommon, some agents do cause allergic reactions with a reported incidence as high as 40%.1,2 As the use of antineoplastic agents increases, it can be expected that the number of allergic reactions to these drugs will also increase.

Keywords

Allergic Reaction Anaphylactic Reaction Antineoplastic Agent Nitrogen Mustard Facial Edema 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Weiss RB: Hypersensitivity reactions to cancer chemotherapy. Semin Oncol 9: 5–13, 1982.PubMedGoogle Scholar
  2. 2.
    Weiss RB, Bruno S: Hypersensitivity reactions to cancer chemotherapeutic agents. Ann Intern Med 94: 66–72, 1981.PubMedCrossRefGoogle Scholar
  3. 3.
    Gell PHG, Coombs RRA: Clinical Aspects of Immunology. Oxford, Blackwell, 1975.Google Scholar
  4. 4.
    Kreamer KM: Anaphylaxis resulting from chemotherapy. Oncol Nurs Forum 8: 13–16, 1981.PubMedGoogle Scholar
  5. 5.
    Kelly JF, Patterson R: Anaphylaxis, course, mechanisms and treatment. J. Am Med Assoc 227: 1431–1436, 1974.CrossRefGoogle Scholar
  6. 6.
    Rana AN, Luskin A: Immunosuppression, autoimmunity and hypersensitivity. Heart Lung 9: 651–657, 1980.PubMedGoogle Scholar
  7. 7.
    Parker CW: Drug allergy, part one. N Engl J Med 292: 511–514, 1975.PubMedCrossRefGoogle Scholar
  8. 8.
    Parker CW: Drug allergy, part two. N Engl J Med 292: 732–736, 1975.PubMedCrossRefGoogle Scholar
  9. 9.
    Sheffer AL, Pennoyer DS: Management of adverse drug reactions. J Allergy Clin Immunol 74: 580–588, 1984.PubMedCrossRefGoogle Scholar
  10. 10.
    Parker CW: Drug allergy, part three. N Engl J Med 292: 957–960, 1975.PubMedCrossRefGoogle Scholar
  11. 11.
    Evans WE, Tsiastis A, Rivera G, et al: Anaphylactic reactions to Escherichia coli and Erwinia asparaginase in children with leukemia and lymphoma. Cancer 49: 1378–1383, 1982.PubMedCrossRefGoogle Scholar
  12. 12.
    Spiegel RJ, Echelberger CK, Poplack DG: Delayed allergic reactions following intramuscular L-asparaginase. Med Pediatr Oncol 8: 123–125, 1980.PubMedCrossRefGoogle Scholar
  13. 13.
    Killander D, Dohiwitz A, Engtedt L, et al: Hypersensitive reactions and antibody formation during L-asparaginase treatment of children and adults with acute leukemia. Cancer 37: 220228, 1976.Google Scholar
  14. 14.
    Ohnuma T, Holland JF, Meyer P: Erwinia carotovora asparaginase in patients with prior anaphylaxis to asparaginase from E. coli. Cancer 30: 376–381, 1972.PubMedCrossRefGoogle Scholar
  15. 15.
    Spiegel RJ: The acute toxicities of chemotherapy. Cancer Treatment Rev 8: 197–207, 1981.CrossRefGoogle Scholar
  16. 16.
    King OY, Wilber JR, Mumford DM, et al: Therapy with Erwinia L-asparaginase in children with acute leukemia after anaphylaxis to E. coli L-asparaginase. Cancer 33: 611–614, 1974.PubMedCrossRefGoogle Scholar
  17. 17.
    Dellinger CT, Miale TD: Comparison of anaphylactic reactions to asparaginase derived from Escherichia coli and from Erwinia cultures. Cancer 38: 1843–1846, 1976.PubMedCrossRefGoogle Scholar
  18. 18.
    Von Hoff DD, Schilsky R, Reichert CM, et al: Toxic effects of cis-dichlorodiammineplatinum (II) in man. Cancer Treatment Rep 63: 1527–1531, 1979.Google Scholar
  19. 19.
    Khan A, Hill JM, Grater W, et al: Atopic hypersensitivity to cis-dichlorodiammineplatinum (II) and other platinum complexes. Cancer Res 35: 2766–2770, 1975.PubMedGoogle Scholar
  20. 20.
    Vogl SE, Zaravinos T, Kaplan BH: Toxicity of cis-diamminedichloroplatinum (II) given in a two-hour outpatient regimen of diuresis and hydration. Cancer 45: 11–15, 1980.PubMedCrossRefGoogle Scholar
  21. 21.
    Wiesenfeld M, Reinders E, Corder M, et al: Successful re-treatment with cis-dichlorodiammineplatinum (II) after apparent allergic reactions. Cancer Treatment Rep 63: 219–221, 1979.Google Scholar
  22. 22.
    Lorenz W, Doenicke A, Schonina B, et al: HI and H2 receptor antagonists for premedication in anesthesia and surgery: A critical view based on randomized clinical trials with haemaccel and various antiallergic drugs. Agents Actions 10: 114–124, 1980.PubMedCrossRefGoogle Scholar
  23. 23.
    Blum RH, Carter SK, Agre K: A clinical review of bleomycin, a new antineoplastic agent. Cancer 31: 903–914, 1973.PubMedCrossRefGoogle Scholar
  24. 24.
    Levy RL, Chiarillo S: Hyperpyrexia, allergic-type response and death occurring with low-dose bleomycin administration. Oncology 37: 316–317, 1980.PubMedCrossRefGoogle Scholar
  25. 25.
    Yagoda A, Mukherji B, Young C, et al: Bleomycin, an antitumor antibiotic, clinical experience in 274 patients. Ann Intern Med 77: 861–870, 1972.PubMedCrossRefGoogle Scholar
  26. 26.
    Inbar MJ, Baratz M, Finger A, et al: Idiosyncratic reaction to bleomycin in an epithelial tumor. Cancer Chemother Pharmacol 13: 71–72, 1984.PubMedCrossRefGoogle Scholar
  27. 27.
    Arnold DJ, Stafford CT: Systemic allergic reaction to adriamycin. Cancer Treatment Rep 63: 150–151, 1979.Google Scholar
  28. 28.
    Bickers J, Benjamin R, Wilson LL, et al: Rubidazone in adults with previously treated acute leukemia and blast cell phase of chronic myelocytic leukemia: A Southwest Oncology Group Study. Cancer Treatment Rep 65: 427–430, 1981.Google Scholar
  29. 29.
    Murti L, Horsman LR: Acute hypersensitivity reaction to cyclophosphamide. J Pediatr 94: 844–845, 1979.PubMedCrossRefGoogle Scholar
  30. 30.
    Karchmer RK, Hansen VL: Possible anaphylactic reaction to intravenous cyclophosphamide. J Am Med Assoc 237: 475, 1977.CrossRefGoogle Scholar
  31. 31.
    Lakin JD, Cahill RA: Generalized urticaria to cyclophosphamide: Type I hypersensitivity to an immunosuppressive agent. J Allergy Clin Immunol 58: 160–171, 1976.PubMedCrossRefGoogle Scholar
  32. 32.
    Grunnet E: Contact urticaria and anaphylactoid reaction induced by topical application of nitrogen mustard. Br J Dermatol 94: 101–103, 1976.PubMedCrossRefGoogle Scholar
  33. 33.
    Daughters D, Zackheim H, Maibach H: Urticaria and anaphylactoid reactions after topical application of mechlorethamine. Arch Dermatol 107: 429–430, 1973.PubMedCrossRefGoogle Scholar
  34. 34.
    Constantine VS, Fuks ZY, Farber EM: Mechlorethamine desensitization in therapy for mycosis fungoides. Arch Dermatol 111: 484–488, 1975.PubMedCrossRefGoogle Scholar
  35. 35.
    Lawrence BV, Harvey HA, Lipton A: Anaphylaxis due to oral melphalan. Cancer Treatment Rep 64: 731–732, 1980.Google Scholar
  36. 36.
    Cornwell GG, Pajak TF, McIntyre OR: Hypersensitivity reactions to IV melphalan during treatment of multiple myeloma: Cancer and Leukemia Group B experience. Cancer Treatment Rep 63: 399–403, 1979.Google Scholar
  37. 37.
    Goldberg NH, Romolo JL, Austin EH, et al: Anaphylactoid type reactions in two patients receiving high dose intravenous methotrexate. Cancer 41: 52–55, 1978.PubMedCrossRefGoogle Scholar
  38. 38.
    Klimo P, Ibrahim E, Anaphylactic reaction to methotrexate used in high doses as an adjuvant treatment of osteogenic sarcoma. Cancer Treatment Rep 65: 725, 1981.Google Scholar
  39. 39.
    Gluck-Kuyt I, Irwin LE: Anaphylactic reaction to high dose methotrexate. Cancer Treatment Rep 63: 797–798, 1979.Google Scholar
  40. 40.
    Rassiga AL, Schwartz HJ, Forman WB, et al: Cytarabine-induced anaphylaxis, demonstration of antibody and successful desensitization. Arch Intern Med 140: 425–426, 1980.PubMedCrossRefGoogle Scholar
  41. 41.
    Markman M, Howell SB, King M, et al: Anaphylactic reaction to cytarabine: In vitro evidence that the response is immunoglobulin E mediated. Med Pediatr Oncol 12: 201–203, 1984.CrossRefGoogle Scholar
  42. 42.
    Gassel WD, Gropp C, Havemann K: Acute allergic reaction due to vincristine sulfate, a case report. Oncology 41: 403–405, 1984.PubMedCrossRefGoogle Scholar
  43. 43.
    O’Dwyer PJ, Weiss RB: Hypersensitivity reactions induced by etoposide. Cancer Treatment Rep 68: 959–961, 1984.Google Scholar
  44. 44.
    Seiler RW, Vassella F, Markwalder H: Combination chemotherapy with VM-26 and CCNU in primary malignant brain tumors. Surg Neurol 11: 237–242, 1979.PubMedGoogle Scholar
  45. 45.
    Lassus M, Scott D, Leyland-Jones B: Allergic reactions associated with Cremophor containing antineoplastics. Proc Am Soc Clin Oncol 4: 268, 1985.Google Scholar
  46. 46.
    Minutes: Phase I-II Meetings. National Cancer Institute, Bethesda, Maryland, 1985.Google Scholar
  47. 47.
    Budman DR, Schulman P, Vinciguerra V, et al: Anaphylactoid reaction to AZQ. Cancer Che-mother Pharmacol 8: 317, 1982.Google Scholar
  48. 48.
    Rosenfelt FP, Rosenbloom BE, Weinstein IM: Allergic reaction following administration of AMSA. Cancer Treatment Rep 66: 594–595, 1982.Google Scholar
  49. 49.
    Welt S, Dellaquila C, Arlin ZA: Allergic reaction following administration of AMSA. Cancer Treatment Rep 65: 919, 1981.Google Scholar
  50. 50.
    National Cancer Institute Brochure on Taxol (NSC 125973). Division of Cancer Treatment, National Cancer Institute, Bethesda, Maryland, September, 1983.Google Scholar

Copyright information

© Springer Science+Business Media New York 1987

Authors and Affiliations

  • Janice Johnstone Strauman
    • 1
    • 2
  1. 1.Department of OncologyAlbert Einstein Cancer Center/Montefiore Medical CenterBronxUSA
  2. 2.Columbia University School of NursingNew YorkUSA

Personalised recommendations